Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 77, NWS Columbia, SC

July 14, 2014Aiken County, South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 14, 2014, 3:36 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 3:36 PM EDT (19:36 UTC)
Expired
Jul 14, 2014, 4:00 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:47 PM EDTTSTM WND DMG2 Sse Jackson, SCREPORTED A LINE DOWN DUE TO TREES ON POWER LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS52 KCAE 141936
SVRCAE
GAC245-SCC003-142000-
/O.NEW.KCAE.SV.W.0077.140714T1936Z-140714T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF JACKSON...
  OR 13 MILES SOUTH OF AUGUSTA...AND MOVING NORTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE JACKSON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL AT
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3328 8201 3349 8181 3332 8160 3323 8183
      3326 8188 3326 8192 3323 8197
TIME...MOT...LOC 1936Z 245DEG 18KT 3329 8191

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:46 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 14, 2:46 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT MON JUL 14 2014

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA TODAY. A COLD FRONT
NOW CROSSING THE OHIO VALLEY WILL MOVE INTO OUR AREA TUESDAY. THE
FRONT WILL INCREASE CHANCES OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH WEDNESDAY AFTERNOON. THE FRONT WILL STALL TO THE SOUTH ON
WEDNESDAY AND LIFT BACK NORTHWARD INTO THE AREA ON FRIDAY
PROVIDING ADDITIONAL SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A RELATIVELY DRY AIR MASS WILL REMAIN OVER MUCH OF THE FORECAST
AREA THIS AFTERNOON WITH MAINLY SUNNY SKIES. DEWPOINTS IN THE MID
60S TO AROUND 70.

WEAK SURFACE HIGH PRESSURE SOUTH OF THE AREA WITH A LEE SIDE
TROUGH OVER THE CAROLINAS.

AN UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL DIVE SOUTHWARD
INTO THE MS RIVER VALLEY TONIGHT. THIS WILL PUSH A SURFACE THE
COLD FRONT THROUGH THE OHIO AND TN VALLEYS TONIGHT. ACROSS OUR
FORECAST AREA...AHEAD OF THE APPROACHING SYSTEM...WINDS WILL
INCREASE OUT OF THE SOUTHWEST. THERE IS A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. THE AIR
MASS IS MODERATELY UNSTABLE WITH WEAK SHEAR. FORECAST SOUNDINGS
INDICATE AN INVERTED V SIGNATURE WITH WINDEX VALUES IN THE UPPER
50S. ANY STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND HAIL. THE THREAT OF CONVECTION WILL
DIMINISH AFTER SUNSET.

HIGH TEMPERATURES THIS AFTERNOON IN THE MID 90S. EXPECT OVERNIGHT
LOWS IN THE LOW TO MID 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MAIN FOCUS OF THE SHORT TERM WILL BE THE UPPER LEVEL TROUGH
SWINGING INTO THE EASTERN US ALONG WITH THE COLD FRONT CROSSING
THE REGION LATE TUESDAY INTO EARLY WEDNESDAY. SURFACE AND UPPER
LOWS WILL BE OVER THE CENTRAL GREAT LAKES TUESDAY WITH THE COLD
FRONT MOVING INTO THE UPSTATE DURING THE MORNING AND THE MIDLANDS
DURING THE AFTERNOON. MODELS AGREE ON A RAPID MOISTENING DURING
THE MIDDAY HOURS WHICH WILL COMBINE WITH INSTABILITY AND PRODUCE
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH THE MAIN CONCERN
BEING DAMAGING WIND GUSTS. THE FRONT WILL SLIDE TOWARD THE COAST
WEDNESDAY NIGHT WITH SLIGHTLY COOLER AND DRIER AIR MOVING INTO THE
REGION DURING THE DAY WEDNESDAY. DAYTIME HIGH TEMPERATURES WILL
BE IN THE LOWER 90S TUESDAY WITH UPPER 80S TO AROUND 90 WEDNESDAY.
OVERNIGHT LOWS WILL BE IN THE UPPER 60S TO LOWER 70S TUESDAY NIGHT
WITH LOWER TO MIDDLE 60S WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE GFS
CONTINUING TO BE SLIGHTLY MORE AGGRESSIVE WITH THE NEXT
DISTURBANCE OVER THE WEEKEND. REMAINS OF THE COLD FRONT WILL
REMAIN STALLED ACROSS NORTHERN FL ON THURSDAY AS A SHORT WAVE
TRACKS THROUGH THE SOUTHERN PLAINS AND INTO THE GULF STATES. AS
THE DISTURBANCE MOVES THROUGH THE GULF COAST ON FRIDAY THE FRONTAL
REMAINS WILL BEGIN SLIDING NORTHWARD. THIS WILL PUSH INCREASING
MOISTURE AND INSTABILITY BACK INTO THE FORECAST AREA WITH CHANCES
OF SHOWERS AND THUNDERSTORMS INCREASING. THE DISTURBANCE WILL MOVE
INTO THE FORECAST AREA FRIDAY NIGHT WITH THE SURFACE BOUNDARY
STALLING ACROSS THE AREA FOR SATURDAY THROUGH MONDAY. THIS WILL
CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES THROUGH THE LONG
TERM WILL BE SLIGHTLY BELOW TO NEAR NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. ISOLATED STORMS
DEVELOPING THIS AFTERNOON INTO THE EVENING. LOW CONFIDENCE IN
LOCATION AND TIMING GIVEN COVERAGE. HAVE INCLUDED VCSH IN TAFS.
WINDS FROM THE SOUTHWEST AROUND 10 MPH THIS AFTERNOON. A LOW LEVEL
JET TONIGHT SHOULD PRECLUDE FOG DEVELOPMENT BUT MAY FAVOR STRATUS.
NONE OF THE GUIDANCE INDICATED STRATUS OVERNIGHT...SO WILL NOW INCLUDE.
SHOULD SEE CONVECTION DEVELOPING AROUND THE END OF THE TAF PERIOD AS
A COLD FRONT APPROACHES THE AREA. WILL NOT INCLUDE CONVECTION FOR
TUESDAY GIVEN UNCERTAINTY. EXPECT MOST OF THE ACTIVITY AFTER THE TAF
PERIOD.

.EXTENDED AVIATION OUTLOOK....WIDESPREAD THUNDERSTORMS EXPECTED
TUESDAY AFTERNOON INTO WEDNESDAY AS A COLD FRONT MOVES INTO THE
REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 14, 3:16 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT MON JUL 14 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
316 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL MOVE THROUGH TUESDAY AND TUESDAY NIGHT PRODUCING
THUNDERSTORM ACTIVITY...SOME OF WHICH COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.